Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Tucson, AZ

August 15, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2014, 4:30 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2014, 4:30 PM MST (23:30 UTC)
Expired
Aug 15, 2014, 5:15 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS55 KTWC 152330
SVRTWC
AZC003-160015-
/O.NEW.KTWC.SV.W.0053.140815T2330Z-140816T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 420 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOMBSTONE...OR 19 MILES NORTHEAST OF SIERRA VISTA...AND MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006
TIME...MOT...LOC 2330Z 056DEG 4KT 3174 11006

$$
2 follow-up statements
404 
WWUS55 KTWC 152348
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST FRI AUG 15 2014

AZC003-160015-
/O.CON.KTWC.SV.W.0053.000000T0000Z-140816T0015Z/
COCHISE AZ-
448 PM MST FRI AUG 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BY TOMBSTONE...OR 18 MILES NORTHEAST OF SIERRA 
VISTA...MOVING SOUTHWEST AT 5 MPH.

LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006
TIME...MOT...LOC 2348Z 056DEG 4KT 3173 11008

$$
558 
WWUS55 KTWC 160011
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
511 PM MST FRI AUG 15 2014

AZC003-160020-
/O.EXP.KTWC.SV.W.0053.000000T0000Z-140816T0015Z/
COCHISE AZ-
511 PM MST FRI AUG 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY WILL
EXPIRE AT 515 PM MST...

THE STORM THAT PROMPTED THE WARNING HAD DIMINISHED IN INTENSITY AND 
WAS NO LONGER CAPABLE OF PRODUCING EXCESSIVE WIND OR LARGE HAIL. 
THAT SAID...THE WARNING WILL BE ALLOWED TO EXPIRED. 

LAT...LON 3172 10999 3160 11003 3175 11022 3182 11006
TIME...MOT...LOC 0010Z 056DEG 4KT 3172 11010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:18 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 2:18 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST FRI AUG 15 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY
NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO
FLOODING.

&&

.DISCUSSION...THUNDERSTORMS CONTINUE TO FORM IN ABUNDANT LOW AND MID
LEVEL MOISTURE ACROSS SE AZ THIS AFTERNOON. A NUMBER OF TRIGGERING
MECHANISMS IN WEAK MID LEVEL FLOW LEADING TO SLOW ERRATIC MOVEMENT.
STORMS FROM KTUS WEST HAVE NOT HAD MUCH SUCCESS SUSTAINING
DEVELOPMENT AS YET WHICH WOULD VERIFY THE MARKEDLY DRIER AIR SEEN ON
12Z SOUNDING ABOVE 500MB IS STILL HOLDING FAST.  DO EXPECT STORMS
AROUND TUCSON LATE THIS AFTERNOON THOUGH.  THE MID LEVEL NE FLOW
WILL BE STRENGTHENING TONIGHT BUT PERHAPS NOT SOON ENOUGH TO USHER
GRAHAM COUNTY STORMS SOUTHWESTWARD INTO TUCSON METRO. CONSIDERING
CURRENT STORMS AND EXPECTED EVOLUTION...WILL CONTINUE BEST CHANCES
FOR RAIN THIS EVENING EAST AND SOUTH OF TUCSON.

N TO NE MID UPPER FLOW WILL TEND TO LOWER PRECIPITABLE WATER VALUES
THIS WEEKEND...BUT EVER SO SLIGHTLY...BEFORE BETTER MOISTURE SEEPS
BACK INTO THE AREA EARLY NEXT WEEK.  THUNDERSTORM FORECAST GENERALLY
REFLECTS A SLIGHT DOWNTURN THIS WEEKEND FOLLOWED BY AN UPTICK EARLY
NEXT WEEK...ALTHOUGH AREAS TO THE SE WILL MAINTAIN A DECENT CHANCE
FOR RAIN THE ENTIRE FORECAST PERIOD.

HIGH TEMPERATURES WILL RANGE FROM SLIGHTLY ABOVE NORMAL NW TO
SLIGHTLY BELOW NORMAL SE.

&&

.AVIATION...VALID THRU 17/00Z.
SCATTERED TSRA/SHRA INTO THIS EVENING MAY IMPACT TERMINALS.
CURRENTLY NOTE VCTS AT TERMINAL TO ACCOUNT FOR THREAT. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO SATURDAY MORNING. THEN SCATTERED AFTERNOON
-TSRA/-SHRA SATURDAY AFTERNOON MAINLY EAST OF KTUS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEKEND. STRONG...GUSTY AND ERRATIC
WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER
THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND
LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...BROST

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 1:32 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST FRI AUG 15 2014

AZZ507-508-511-152100-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
132 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF
WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004
TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999

KD
Special weather statement, Aug 15, 3:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST FRI AUG 15 2014

AZZ504-507-514-152315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
335 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

AT 326 PM MST...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM WITH
HEAVY RAINFALL AND SMALL HAIL PASSING THROUGH THE EAST SIDE OF THE
CATALINA FOOTHILLS AREA NORTH OF FORT LOWELL ROAD AND EAST OF SABINO
CANYON ROAD. THIS STORM WAS TRACKING TO THE WEST AT LESS THAN 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS AND SABINO CANYON.

LAT...LON 3238 11062 3226 11066 3225 11087 3239 11080
TIME...MOT...LOC 2233Z 180DEG 0KT 3224 11076

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 15, 10:25 AM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 15, 1:32 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 15, 3:35 PM MSTSpecial Weather StatementTWC40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.